Tornadoes · United States · Nebraska · 2011
EF0 tornado, Harrisburg, Nebraska, July 14, 2011
This EF0 tornado ran 0.1 miles across Banner County on July 14, 2011, touching down at 5:10 PM MDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 14, 2011
- Touchdown
- 5:10 PM MDT (23:10 UTC)
- Lifted
- 5:12 PM MDT (23:12 UTC)
- On the ground
- 2 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Banner County
- Touchdown point
- 41.700, -103.490
- Lift-off point
- 41.700, -103.490
- Record number
- 1107141710-01
What the Weather Service recorded
A severe thunderstorm produced large hail and a brief tornado cloud in Banner County during the late afternoon.
The public reported a brief tornado touchdown on open range.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the tornado touched down at Jul 14, 2:31 PM MDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jul 14, 2:31 PM MDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 231 PM MDT THU JUL 14 2011 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT... CONVECTION STARTING TO FORM EARLY THIS AFTERNOON MAINLY OVER AND NEAR THE SNOWY RANGE AND SOUTHERN LARAMIE RANGE. THE ACTIVITY HAS FORMED NEAR THE 250 MB JET SEGMENT CURRENTLY MOVING OVER WYOMING. BETTER INSTABILITY AND CAPE VALUES CONTINUED TO BE OVER THE SOUTHEAST THIRD OF THE CWA EARLY THIS AFTERNOON ALONG AND EAST OF A SURFACE TROUGH. THE TROUGH WAS LOCATED NEAR THE EASTERN WYOMING BORDER AT 19Z. SOME OF THE STORMS IN THAT AREA WILL PRODUCE HEAVY RAINFALL...HAIL AND STRONG WIND GUSTS THROUGH THE EVENING. THE PREVIOUSLY ISSUED FLASH FLOOD WATCH FROM KCYS TO KSNY STILL LOOKS GOOD WITH SOME HEAVY RAIN PRODUCERS PERHAPS ALSO SLIGHTLY FURTHER NORTH OF THE WATCH AREA. THE ACTIVITY WILL SLOWLY WEAKEN BUT LINGER FOR MUCH OF THE NIGHT OVER MAINLY THE SOUTHEAST THIRD OF THE CWA. THE SYNOPTIC PATTERN CHANGES LITTLE FOR THIS PART OF THE FORECAST. SOUTHWEST FLOW ALOFT WILL BE OVER THE CWA WITH THE AREA BETWEEN THE PLAINS RIDGE AND THE WEST COAST TROUGH. THE MID AND UPPER LEVEL MOISTURE PLUME WILL REMAIN OVER THE SOUTHEAST THIRD OF HALF OF THE CWA THROUGH SATURDAY NIGHT. THAT PART OF THE CWA WILL CONTINUE TO SEE AT LEAST A SCATTERED COVERAGE OF AFTERNOON AND EVENING STORMS DURING THAT PERIOD. THE ACTIVITY WILL CONTINUE TO LINGER AND GRADUALLY DIMINISH EACH NIGHT. MODELS SPREAD THE DRIER BOUNDARY LAYER AIR CURRENTLY OVER THE WEST PART OF THE CWA FURTHER EAST ON FRIDAY. THAT LOOKS REASONABLE...BUT WILL INCREASE VALUES SOME FROM MODEL GUIDANCE. THE STORMS THAT FORM ON FRIDAY AFTERNOON AND EVENING SHOULD BE WEAKER DUE TO THE DRIER BOUNDARY LAYER AIR OVER THE CWA. TEMPERATURES WILL BE WARMER EACH DAY...WITH THE WARMEST READINGS BEING ON SATURDAY AS HEIGHTS ALOFT CONTINUE TO SLOWLY RISE. .LONG TERM...SUNDAY THROUGH THURSDAY... ON SUNDAY THE SUBTROPICAL HIGH CENTERED OVER KS/NE WILL BEGIN TO BUILD WEST AND INCREASE HEIGHTS INTO WY/WRN NEB. PAC COAST TROUGH AND SW FLOW WILL INCREASE OVER WESTERN CWA WITH MARKED DECREASE IN PW VALUES. WITH HIGH SHIFTING TOWARD WRN NEB AND DRIER FLOW...TSTMS WILL LIKELY BE MORE LIMITED ON SUNDAY. ON MONDAY THE RIDGE CENTER SHIFTS EAST AGAIN WITH MORE MONSOON MOISTURE TAP WORKING INTO ELEVATED TERRAIN FOR AFTN CONVECTION. THIS TREND WILL CONTINUE INTO TUE AS WEAK VORT FEATURES WORK AROUND THE HIGH CENTER TO AID CONVECTION. ON WED THE UPPER FLOW SHIFTS MORE WSW TO SHIFT ACTIVITY INTO NEB PANHANDLE. TEMPS THROUGH THE PERIOD WILL REMAIN IN THE 90S TO TRIPLE DIGITS IN PANHANDLE AS 700MB TEMPS STAY IN THE +17C TO +18C. MADE ONLY MINOR CHANGES TO CURRENT FORECAST. && .AVIATION...00Z TAF ISSUANCE... VFR CONDITIONS SHOULD BE THE GENERAL RULE AT MOST TERMINALS THROUGH A MAJORITY OF THE FORECAST PERIOD. HOWEVER...TSRA WILL BE LIKELY ALONG AND EAST OF THE LARAMIE FOOTHILLS THROUGH 04Z AS LEE TROUGHING CONTRIBUTES TO ENHANCED SURFACE CONVERGENCE. BRIEF MVFR CIGS/VSBYS WILL BE POSSIBLE THROUGH THAT TIME ESPECIALLY OVER THE SOUTHEAST THIRD OF THE CWA. FAVORABLE INSTABILITY AND SHEAR SUGGESTS HAIL AND WIND GUSTS IN EXCESS OF 40 KTS CAN ALSO BE EXPECTED WITH THE STRONGEST CONVECTION. ISOLATED TSRA WILL REMAIN POSSIBLE AT KSNY AND KAIA THROUGH EARLY FRIDAY MORNING AS AN UPPER LEVEL DISTURBANCE LIFTS NORTHEASTWARD INTO THE CENTRAL HIGH PLAINS. && .FIRE WEATHER...FIRE WEATHER CONCERNS REMAIN LOW INTO EARLY NEXT WEEK. FUELS REMAIN WET FROM RECENT RAINS AND HAVE SLOWED THE CURING OF THE GRASSES. ADDITIONAL RAINS ARE ANTICIPATED FOR THIS SAME AREA THROUGH THE WEEKEND. FOR AREAS WEST OF THE LARAMIE RANGE...MINIMUM RELATIVE HUMIDITIES WILL DIP INTO THE UPPER TEENS THROUGH SATURDAY AS DRIER AIR WORKS IN. BREEZY CONDITIONS CAN BE EXPECTED EACH AFTERNOON IN THAT PART OF THE CWA AS WELL...SO WOULD EXPECT BETTER CURING OF AREA FUELS. MOISTURE VALUES WILL INCREASE WEST OF THE LARAMIE RANGE BY THE END OF THE WEEKEND AND EARLY NEXT WEEK...AS THE MONSOONAL MOISTURE PLUME MOVES WESTWARD OVER THE AREA. && .HYDROLOGY...A FLOOD WARNING REMAINS IN EFFECT FOR THE UPPER NORTH PLATTE RIVER AT SARATOGA THROUGH FRIDAY MORNING. AREA RIVERS WILL CONTINUE TO SLOWLY FALL THROUGH THE WEEKEND. ANOTHER ROUND OF HEAVY RAIN IS EXPECTED LATE THIS AFTERNOON AND EARLY TONIGHT FOR AREAS NEAR THE CHEYENNE RIDGE EAST INTO KIMBALL AND CHEYENNE COUNTIES. RECENT HEAVY RAINS HAVE LEFT SOILS ACROSS THIS AREA SATURATED...SUCH THAT ANY ADDITIONAL RAINFALL WILL QUICKLY RUNOFF INTO AREA CREEKS AND STREAMS. SO...THE FLASH FLOOD WATCH FOR LATE THIS AFTERNOON AND EARLY TONIGHT FOR THE AREA FROM CHEYENNE TO SIDNEY. && && .CYS WATCHES/WARNINGS/ADVISORIES... WY...FLASH FLOOD WATCH UNTIL 3 AM FRIDAY FOR WYZ118-WYZ119. NE...FLASH FLOOD WATCH UNTIL 3 AM FRIDAY FOR NEZ054-NEZ055. && WEILAND/APFEL
Hazardous weather outlook, Jul 14, 2:40 PM MDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 240 PM MDT THU JUL 14 2011 WYZ101>119-151115- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 240 PM MDT THU JUL 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE SOUTHERN LARAMIE RANGE AND THE CHEYENNE RIDGE AND MOVE TO THE NORTHEAST. THE ACTIVITY WILL BE FAIRLY WIDESPREAD THROUGH THIS EVENING TO THE SOUTH OF A WHEATLAND TO TORRINGTON LINE. IN THAT AREA...SOME STORMS WILL PRODUCE SEVERE WEATHER...WITH HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH POSSIBLE. IN ADDITION...THE STORMS WILL PRODUCE HEAVY RAINFALL. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 3 AM FOR CENTRAL AND EASTERN LARAMIE COUNTY. THE REST OF SOUTHEAST WYOMING CAN EXPECT ISOLATED AND WEAKER THUNDERSTORMS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR LARAMIE COUNTY UNTIL 9 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY THROUGH THE WEEKEND AND INTO NEXT WEEK AS ANOTHER SURGE OF SUBTROPICAL MOISTURE PUSHES INTO THE AREA LATE IN THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING OVER THE SOUTHEAST WYOMING PLAINS. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-151115- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 240 PM MDT THU JUL 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL MOVE INTO THE SOUTH HALF OF THE PANHANDLE LATE THIS AFTERNOON AND CONTINUE THROUGH EARLY TONIGHT. ALL OF THE ACTIVITY WILL MOVE TO THE NORTHEAST. IN THAT AREA...SOME STORMS WILL PRODUCE SEVERE WEATHER...WITH HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH POSSIBLE. IN ADDITION...THE STORMS WILL PRODUCE HEAVY RAINFALL. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 3 AM FOR KIMBALL AND CHEYENNE COUNTIES. OVER THE NORTHERN PANHANDLE... STORMS WILL BE LESS WIDESPREAD AND NOT AS STRONG. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOE THE SOUTHERN PANHANDLE UNTIL 9 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY THROUGH THE WEEKEND WITH A HIGHER CHANCE EARLY NEXT WEEK AS A STRONG UPPER LEVEL HIGH MOVES EAST OF NEBRASKA. IN ADDITION...HEAT INDICES NEAR 105 DEGREES ARE POSSIBLE THIS WEEKEND AND EARLY NEXT WEEK AS HOT DAYTIME TEMPERATURES AND HIGH HUMIDITIES DEVELOP OVER THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EARLY TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
In the hours before
Local storm report, Jul 14, 4:08 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
408 PM MDT THU JUL 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL BURNS 41.19N 104.36W
07/14/2011 E1.00 INCH LARAMIE WY EMERGENCY MNGR
THE AVERAGE HAIL WAS NICHEL SIZE. THE LARGEST WAS HAIL
QUARER SIZE AT 350 PM.
&&
DDEALLocal storm report, Jul 14, 4:12 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
412 PM MDT THU JUL 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL BURNS 41.19N 104.36W
07/14/2011 E1.00 INCH LARAMIE WY EMERGENCY MNGR
THE AVERAGE HAIL WAS NICKEL SIZE. THE LARGEST WAS HAIL
QUARTER SIZE AT 350 PM.
&&
DDEALLocal storm report, Jul 14, 4:21 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
421 PM MDT THU JUL 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL ALBIN 41.42N 104.10W
07/14/2011 M1.00 INCH LARAMIE WY TRAINED SPOTTER
&&
MWEILANDLocal storm report, Jul 14, 4:37 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
437 PM MDT THU JUL 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 16 NW PINE BLUFFS 41.34N 104.29W
07/14/2011 M0.75 INCH LARAMIE WY LAW ENFORCEMENT
ALSO .75 INCHES OF RAIN FELL IN A SHORT TIME.
&&
MWEILANDLocal storm report, Jul 14, 4:55 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
455 PM MDT THU JUL 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL 17 NW BUSHNELL 41.41N 104.12W
07/14/2011 E0.25 INCH LARAMIE WY TRAINED SPOTTER
ALSO HEAVY RAIN.
&&
MWEILANDLocal storm report, Jul 14, 5:04 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
504 PM MDT THU JUL 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HEAVY RAIN 5 NW HARRISBURG 41.60N 103.81W
07/14/2011 E0.50 INCH BANNER NE TRAINED SPOTTER
RETURNED CALL. PEA SIZE HAIL AND HEAVY RAIN OF 0.50
INCHES IN ABOUT 15 MINUTES.
&&
DDEALThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDNR), 12:00Z
11.2 hours before the tornado, 205 km from the path. July 14, 2011.
- Mixed-layer CAPE
- 255 J/kg
- Mixed-layer CIN
- -304 J/kg
- Surface CAPE
- 18 J/kg
- Mixed-layer LCL
- 1170 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 4.3 K/km
Denver, CO (KDNR), 00:00Z
0.8 hours after it, 205 km from the path. July 15, 2011.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -140 J/kg
- Surface CAPE
- 3618 J/kg
- Mixed-layer LCL
- 1824 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.7 K/km
The surface observations
Scottsbluff (BFF), 21 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Cheyenne radar (KCYS), 126 km away, was scanning. The volume nearest the touchdown began at 23:09 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2011 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.